MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-475-14
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/02/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information regarding a pipeline failure to open at the distal end.The patient was undergoing a procedure for flow diversion stent assisted coil embolization treatment of an unruptured saccular aneurysm in the left internal carotid artery (ica).The aneurysm max diameter was 25mm and the neck diameter was 5mm.Vessel tortuosity was moderate.Dual antiplatelet treatment (dapt) was administered.It was reported that the pipeline and all accessory devices were prepared as indicated in the instructions for use (ifu).During the procedure the pipeline was being used and deployed per ifu and the physician decided to reposition.The pipeline was resheathed and the system was moved more distal.Upon redeploying, the distal endof the pipeline would not open.It was noted that the pipeline was positioned in a vessel bend.Less than 50% of the pipeline had been deployed when the failure to open occurred.The pipeline was resheathed more than 2 times.No other steps or devices were tried to open the pipeline.The pipeline was resheathed and removed with the microcatheter and replaced.There were no patient symptoms or complications associated with this event.Post-procedure angiography showed successful results.
 
Additional Manufacturer Narrative
B5.Updated with additional information received.The device has been returned to the manufacturer but analysis remains pending.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received reported the pipeline device started to open on the first deployment attempt.The device failure to open was worse on subsequent deployment attempts.
 
Additional Manufacturer Narrative
Product analysis: no damage was found with the marksman catheter hub, body, or distal tip.An attempt was made to flush the marksman catheter but was found occluded with blood.The marksman catheter was dissected (cut), and the pipeline flex braid was removed from within the catheter's proximal end.The braid ends were found damaged (frayed).The proximal braid end was found open; however, the distal end was not fully open.An in-house mandrel was inserted into the marksman catheter but was unable to pass through the catheter hub.Upon microscopic inspection, the pipeline flex ptfe sleeves and tip coil were found stuck within the catheter hub and could not be removed.It appears the pipeline flex pusher distal core wire separated at the ptfe sleeves.The remaining pipeline flex pusher was not returned.As the pipeline flex pusher was not returned and the ptfe sleeves could not be removed from within the marksman catheter hub, sem analysis could not be performed.Conclusion: based on the device analysis and reported information, the customer¿s ¿failure/incomplete open distal¿ report was confirmed.It is possible the damage found with the pipeline flex braid, the patient¿s ¿moderate¿ vessel tortuosity, and the placement of the braid within a bend contributed to the event.Regarding the pusher separation, this event is similar to events that had already been investigated, and another investigation is not necessary.Based on the formal investigation, separation can occur due to certain use conditions such as excessive force or patient vessel tortuosity.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key12160055
Report Number2029214-2021-00858
Device Sequence Number4679228
Product Code OUT
UDI-Device Identifier00847536016651
UDI-Public00847536016651
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/28/2023
Device Model NumberPED-475-14
Device Catalogue NumberPED-475-14
Device Lot NumberB031755
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/08/2021
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/03/2021
Supplement Date Received by Manufacturer07/14/2021
09/14/2021
Initial Report FDA Received Date07/13/2021
Supplement Report FDA Received Date08/09/2021
10/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age48 YR
Patient Weight88